Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2020, 7:41 AM CDT for Howard County, Mitchell County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 7:41 AM CDT (12:41 UTC)
- Expired
- Jul 11, 2020, 8:30 AM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
669
WUUS53 KARX 111241
SVRARX
IAC089-131-111330-
/O.NEW.KARX.SV.W.0049.200711T1241Z-200711T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
741 AM CDT Sat Jul 11 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Mitchell County in north central Iowa...
Western Howard County in northeastern Iowa...
* Until 830 AM CDT.
* At 741 AM CDT, a severe thunderstorm was located over Riceville, or
12 miles east of Osage, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elma around 755 AM CDT.
Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Saratoga, County B 17 And Bell Avenue, Meyer,
Maple Leaf, Brownville and County Roads T 54 And A 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9285 4350 9240 4321 9218 4321 9268
TIME...MOT...LOC 1241Z 318DEG 29KT 4334 9258
HAIL...1.00IN
WIND...60MPH
$$
CA3 follow-up statements
390
WWUS53 KARX 111253
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
753 AM CDT Sat Jul 11 2020
IAC089-131-111330-
/O.CON.KARX.SV.W.0049.000000T0000Z-200711T1330Z/
Mitchell IA-Howard IA-
753 AM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN MITCHELL AND WESTERN HOWARD COUNTIES...
At 753 AM CDT, a severe thunderstorm was located over Elma, or 16
miles east of Osage, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Mitchell and western Howard Counties, including the
following locations... Lylahs Marsh County Park, Saratoga, Davis
Corners, County B 17 And Bell Avenue, Maple Leaf, New Haven and
Brownville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4337 9269 4350 9240 4321 9218 4321 9268
TIME...MOT...LOC 1253Z 318DEG 29KT 4326 9249
HAIL...1.00IN
WIND...60MPH
$$
CA402
WWUS53 KARX 111312
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
812 AM CDT Sat Jul 11 2020
IAC131-111322-
/O.CAN.KARX.SV.W.0049.000000T0000Z-200711T1330Z/
Mitchell IA-
812 AM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4327 9255 4338 9231 4321 9218 4321 9255
TIME...MOT...LOC 1312Z 318DEG 29KT 4315 9235
$$
IAC089-111330-
/O.CON.KARX.SV.W.0049.000000T0000Z-200711T1330Z/
Howard IA-
812 AM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHWESTERN HOWARD COUNTY...
At 812 AM CDT, a severe thunderstorm was located near Jerico, or near
New Hampton, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Howard County, including the following locations...
Lylahs Marsh County Park, Davis Corners, County B 17 And Bell Avenue,
Maple Leaf and Lourdes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4327 9255 4338 9231 4321 9218 4321 9255
TIME...MOT...LOC 1312Z 318DEG 29KT 4315 9235
HAIL...1.00IN
WIND...60MPH
$$
CA644
WWUS53 KARX 111326
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
826 AM CDT Sat Jul 11 2020
IAC089-111335-
/O.EXP.KARX.SV.W.0049.000000T0000Z-200711T1330Z/
Howard IA-
826 AM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOWARD COUNTY
WILL EXPIRE AT 830 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4327 9255 4338 9231 4321 9218 4321 9255
TIME...MOT...LOC 1325Z 318DEG 29KT 4308 9227
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:15 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 11, 5:15 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 515 AM CDT Sat Jul 11 2020 .SHORT TERM...(Today and tonight) Issued at 306 AM CDT Sat Jul 11 2020 Early morning regional radar shows a decaying thunderstorm complex associated with a shortwave trough racing southeast across parts of Nebraska and Iowa. This is projected to continue to dive southeast through the Missouri River Valley as it weakens. Further north, a weak boundary stretched across southern Minnesota will be an area of focus for a few showers and storms to develop and spread southeast into parts of southeast Minnesota and northeast Iowa between ~11 and 15 Z. Models suggest MUCAPE values around 1000-1500 J/kg, 0-6 km bulk shear around 40 kts, and mid-level lapse rates around 7 C/km, which aligns nicely with the SPC mesoanalysis as of 3 am. These parameters may allow a strong storm or two to occur early this morning if storms materialize, though chances are pretty low. Attention then turns to this afternoon as a shortwave trough located over southern Canada/North Dakota rides the northwest flow into the local area. Large-scale ascent associated with the wave will provide more than enough lift to allow scattered storms to develop by early this afternoon across parts of southeast Minnesota and northeast Iowa. Forecast soundings show fat CAPE values of 2500-3500 J/kg and 35-40 kts of bulk unidirectional shear, which would suggest the development of discrete supercells capable of producing strong updrafts. Low to mid-level lapse rates of 7-8 C/km and inverted V soundings would imply large hail and damaging winds as the primary severe weather threats for today. The threat for tornadoes is very low to nonexistent due to little turning and weak 0-1 km shear. Thunderstorm activity will progress southeast, reaching parts of western/southwest Wisconsin by mid to late afternoon. The main area of concern for potentially some severe storms today will be confined across northeast Iowa into far southwest Wisconsin, which is outlined by the SPC's 06Z upgrade to a slight risk in the Day 1 outlook. Storms will also pose a threat for locally heavy rainfall with precipitable water values nearing 1.5" and warm cloud depths around 3 km. .LONG TERM...(Sunday through Friday) Issued at 306 AM CDT Sat Jul 11 2020 Upper-level ridging and surface high pressure build in Sunday into Monday, providing a dry and seasonable stretch across the area. Said ridging will then push east come late Monday into Tuesday as an upper trough slides across southern Canada. At the surface, a cold front looks to approach the area, bringing widespread showers and storms. There were some timing differences on the arrival of the cold front in previous model runs, but the 11.00Z ECMWF and 11.00Z GFS appear to be coming into better agreement with it moving through sometime midday Tuesday, which would suggest the possibility for some strong to severe storms maybe across eastern portions of the CWA. The GFS has decent instability (MLCAPE of 1500+ J/kg) and bulk shear of around 40 kts along and ahead of the front (15 kts in the 0- 1 km layer). Locally heavy rainfall could also be a concern on Tuesday with deep warm cloud depths around 3.5-4 km and precipitable waters approaching 2". The picture on what may pan out should become a little clearer in coming days, but it is definitely a day to keep our eyes on. Thereafter, the cold front looks to stall out somewhere across the Midwest by midweek. This could lead to continued precipitation chances through at least Wednesday or early Thursday across parts of the local area - far southern parts of the CWA look like the most favored area for this scenario, though the front may stall south of the area altogether. By the middle to end of next week, flow aloft becomes more zonal to low meridional with a few shortwave troughs rippling through. Because of this, occasional chances for showers and storms will be possible through late week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 515 AM CDT Sat Jul 11 2020 Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs during periods of greater pcpn chances. Can't rule out a brief drop into MVFR with afternoon convection, but timing/confidence on occurrence not high enough to add to the forecast for now. WX/vsby: Sct -shra/ts this morning with a weak upper level shortwave...mainly for KRST. Higher chances then return for the afternoon - with again greater threat for KRST. Higher wind gusts with any storm, along with locally heavy rain and accompanying lower vsby. A strong/severe threat this afternoon too...mostly for KRST. Winds: staying on the light side outside of any storm. Will swing to the northwest/north for the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...NMB AVIATION...Rieck
Hazardous weather outlook, Jul 11, 4:32 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 432 AM CDT Sat Jul 11 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms possible through mid morning mainly west of the Mississippi River. Severe weather not expected. Scattered thunderstorms are expected this afternoon into the evening. A few will be strong, potentially severe, carrying a damaging wind and hail threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-121100- Taylor-Clark- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon into the evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/NMB
In the hours before
Special weather statement, Jul 11, 5:38 AM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service La Crosse WI 538 AM CDT Sat Jul 11 2020 MNZ086-087-094-095-111200- Dodge-Olmsted-Mower-Fillmore- Including the cities of Dodge Center, Rochester, Austin, and Preston 538 AM CDT Sat Jul 11 2020 ...A Few Strong Thunderstorms Possible This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms could become strong, with hail, heavy rain, and lightning being the primary threats. Move indoors when storms approach your location. NMB
Special weather statement, Jul 11, 6:34 AM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service La Crosse WI 634 AM CDT Sat Jul 11 2020 IAZ009>011-MNZ087-094>096-111300- Howard-Winneshiek-Allamakee-Olmsted-Mower-Fillmore-Houston- Including the cities of Cresco, Decorah, Waukon, Rochester, Austin, Preston, and Caledonia 634 AM CDT Sat Jul 11 2020 ...Some Strong Storms This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms have been strong, with wind gusts up to 40 mph, heavy rain, and lightning. Move indoors when storms approach your location. NMB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:03 AM CDT | Special Weather Statement | ARX | Chickasaw | 42 min |
| Jul 11, 8:21 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 39 min |
| Jul 11, 8:48 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 57 min |
| Jul 11, 3:07 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 53 min |
| Jul 11, 4:12 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 41 min |
| Jul 11, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 35 min |
| Jul 11, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 49 min |
| Jul 11, 5:28 PM CDT | Special Weather Statement | ARX | Allamakee | 47 min |
| Jul 11, 5:43 PM CDT | Special Weather Statement | ARX | Winneshiek | 47 min |
| Jul 11, 6:05 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 55 min |
| Jul 11, 6:19 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 56 min |
| Jul 11, 6:28 PM CDT | Areal Flood Advisory | ARX | Allamakee | 3 hr |
| Jul 11, 6:40 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton | 65 min |
| Jul 11, 6:55 PM CDT | Special Weather Statement | ARX | Clayton | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.